Discussions that mention clonidine

High & Low Blood Pressure board


Hello jr,

I learned about rebound hypertension originally from Famnd, who, I believe, experienced it firsthand. The info was of interest to me because I abruptly stopped taking Atenolol (due to serious falls and drug-induced suicidal tendencies) without medical supervision. My experience with atenolol scared me so much that I stayed med free for about 4 weeks, during which time I bought a home monitor. Without looking at my notes, I would say it was about week 2 or 3 that my bp shot up to the highest it had been...from what i've read, rebound hypertension explains my situation. I have read that rebound hypertension is a known occurrance with beta blockers and centrally-acting antihypertensive agents, like clonidine.

I'm sure you'll find the info you need if you read about rebound hypertension.

Good luck!

Bethsheba
Hi JR,

I developed a thick red rash from Inderal after being on it for three months so I had to get off of it quick. My Dr. switched, me to Clonidine a powerful drug which did little or nothing. Luckily, my flight or fight instinct kicked in (otherwise know as anxiety to Doc's) & I called my endocrinologist (experienced Dr for 30 yrs). He ordered Lebatalol (an alphabeta blocker) which calmed things down cause it had the beta blocker element.

My husband experienced the full rebound hypertension etc cause he dropped his beta blocker after being on it about 8 days. It was a rough two wks with his heart pounding etc. He wouldn't even take his b/p. Given that he had just had a heart attack & bypass surgery (4), he was very lucky.

It took my two months to get off Clonidine & I was on the lowest possible dose. Pretty scary with my b/p going up in the 200 range.

Read an article by an ER Doc who said beta blocker withdrawal is one of the main reasons patients present in the 'ER with hypertension.

The best defense is a good offense. Before you agree to take a drug or buy the drug (once I bought an expensive drug & found out I couldn't take it)
ask for the package insert that comes with the drug. You might have to go to several pharmacies to find one as they routinely throw them away. Don't get overly scared when you read all the awful side effects-that's just the reality of taking any drug. Everybody's body is different in some ways so our
reaction to drugs takes many different routes.

Don't be surprised if your Dr. brushes off your concerns with a smile :). Fam